Pembrolizumab Cutaneous AEs May be Linked to Progression-Free Survival
Skin reactions associated with the anti-programmed death-1 agent pembrolizumab may predict progression-free survival
- Date: 30 Jul 2015
- Author: Lynda Williams, Senior medwireNews Reporter
- Topic: Cancer Immunology and Immunotherapy / Complications of Treatment
medwireNews: Cutaneous adverse events (AEs) during pembrolizumab treatment may be a positive prognostic indicator, suggests research showing longer progression-free survival in patients who develop these side effects than those who do not.
Chart review of 83 patients who received at least one dose of the anti-programmed death-1 agent between 2011 and 2014 showed that cutaneous AEs were common, affecting 42% of patients undergoing treatment for melanoma, lung or prostate cancer, or Merkel cell carcinoma.
Macular papular eruption affected 29% of patients and Pruritus affected 12%, while 8% of patients – all of whom were being treated for melanoma – developed hypopigmentation, report Martina Sanlorenzo, from the University of California–San Francisco in the USA, and co-workers.
After a median of 15 weeks, there was a significant correlation between progression-free survival and cutaneous AEs, with significant hazard ratios of 0.82, 0.70 and 0.12 for patients with and without skin symptoms who were given pembrolizumab in schedules of 10 mg/kg at 3-week intervals (n=43), 10 mg/kg at 2-week intervals (n=24) or 2 mg/kg at 3-week intervals (n=16), respectively.
The researchers say that this association should be interpreted “with caution” as patients with cutaneous AEs received a higher number of pembrolizumab treatment cycles than those who did not, and therefore had both a higher cumulative dose and a longer time period to develop such effects.
“However, other authors have already identified cutaneous AEs as positive prognostic factors for other immune-modulatory cancer treatments, and in one of our treatment groups, the development of cutaneous AEs maintained its significant role in the risk of progression when corrected for the number of pembrolizumab cycles”, the authors write in JAMA Dermatology.
Noting that melanocytes and melanoma share common antigens, the researchers hypothesise that lymphocytes targeting the tumour may have cross-reacted with melanocytes, leading to the hypopigmentation.
Just one of the seven melanoma patients to develop this cutaneous AE experienced disease progression, they add.
“Altogether, our experience with 83 patients receiving pembrolizumab showed a favorable cutaneous safety profile”, the team concludes, adding that most patients responded well to topical corticosteroids, oral antipruritics and moisturising ointments.
Sanlorenzo M, Vujic I, Daud A, et al. Pembrolizumab cutaneous adverse events and their association with disease progression. JAMA Dermatol 2015; Advance online publication 29 July. doi:10.1001/jamadermatol.2015.1916
medwireNews (www.medwireNews.com) is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2015